Kansas, 2006

Hail and Heavy Rain in Kansas, July 12, 2006

July 12, 2006 · NWS DDC · 12 events in 3 counties and zones

11 hail, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 12, 2:01 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 12, 2:01 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT WED JUL 12 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE THUNDERSTORMS CHANCES LATE THIS AFTERNOON
INTO EARLY EVENING AND IF ANY SEVERE.

WEAK FRONTAL BOUNDARY LAYING ACROSS CENTRAL KANSAS WILL BE THE FOCUS
FOR A THUNDERSTORMS ALONG WITH A WEAK WAVE COMING OVER THE ROCKIES.
SOME OF THESE THUNDERSTORMS MAY BE SEVERE, CAPES OVER 2000 J/KG WITH
UP TO PENNY HAIL AND WIND GUSTS TO 60 MPH. ALTHOUGH THE LAYER
WIND FIELDS ARE WEAK THE BEST POTENTIAL OF SEVERE WOULD BE WITH
COLLAPSING PULSE SEVERE STORMS. HAVE ADDED SEVERE WORDING FOR DODGE
CITY AND EAST. THUNDERSTORMS ARE AGAIN EXPECTED ON THURSDAY AFTERNOON
WITH GOOD HEATING AND SURFACE CONVERGENCE IN THE FAR WEST. THINK THEY
COULD START BY 3 OR 4 PM IN THE FAR NORTHWEST THEN SPREAD EASTWARD
OVERNIGHT. A SHORTWAVE TROUGH IS EXPECTED TO MOVE ACROSS THE AREA ON
THURSDAY WITH GOOD MOISTURE IN PLACE.

TONIGHT LOWS IN THE UPPER 60S TO AROUND 70 LOOK GOOD WITH HIGHS IN
THE MID TO UPPER 90S. THEN ON FRIDAY THINK SLIGHTLY COOLER IN THE
NORTHEAST BEHIND THE CONVECTIVE SYSTEM WITH SOME EASTERLY WINDS.
STILL IN THE MID 90S NORTH TO NEAR 100 WEST LOOK GOOD.

DAYS 3-7...

NOT MUCH MORE TO SAY FOR THE EXTENDED BESIDES HOT.  ALL MODELS AGREE
ON DEVELOPING TYPICAL MID-SUMMER RIDGE ACROSS WESTERN TWO-THIRDS OF
CONUS WITH PLENTY OF HOT TEMPERATURES TO GO WITH IT.  SHOULD SEE
HIGH TEMPERATURES IN THE UPPER 90S TO AROUND 105 FOR MUCH OF THE
PERIOD.  NO REAL CHANCE FOR MUCH IN THE WAY OF PRECIPITATION DURING
THE PERIOD EITHER.  THE BEST HOPE IS ONCE A DECENT LEE TROUGH
DEVELOPS OUT WEST THAT AN ISOLATED STORM MAY DEVELOP IN THE LATE
AFTERNOON BUT WITH 40-50 DEGREE T-TD SPREADS...MOST STORMS WILL NOT
LIKELY PRODUCE MUCH RAIN AND NOT EVEN WORTH A MENTION IN THE
FORECAST AT THIS TIME.  8-10 DAY OUTLOOK WILL REMAIN THE SAME WITH
RIDGE REMAINING OVER AREA KEEPING TEMPERATURES HOT WITH LITTLE IN
THE WAY OF PRECIPITATION UNLESS SOME MONSOONAL MOISTURE CAN MAKE IT
UP THIS WAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  98  70  97 /  40  10  40   0
GCK  68  98  69  97 /  30  30  40   0
EHA  68  98  68  99 /  20  30  40   0
LBL  68  98  68  98 /  20  20  40   0
HYS  70  97  71  96 /  50  20  40  10
P28  72  98  73  98 /  50  30  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/28
Hazardous weather outlook, Jul 12, 4:45 AM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
545 AM CDT WED JUL 12 2006

KSZ030-031-043>046-061>066-074>081-084>090-131000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
545 AM CDT (445 AM MDT) WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

MUCH LIKE YESTERDAY WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER SOUTHWEST KANSAS THIS AFTERNOON AND MOVE SLOWLY EASTWARD
OVERNIGHT. A FEW OF THESE STORMS COULD PRODUCE SOME HAIL OF AN
INCH OR LESS IN SIZE AND WINDS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY
AFTERNOON AND OVERNIGHT. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE WITH THE MAIN THREAT BEING HAIL OF AN INCH OR LESS IN SIZE
AND WINDS UP TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. SPOTTERS
MAY BE NEEDED AGAIN TOMORROW AFTERNOON AND NIGHT.

JOHNSON

In the hours before

Local storm report, Jul 12, 12:05 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
105 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             3 ENE GARDEN CITY       37.99N 100.81W
07/11/2006  E0.75 INCH       FINNEY             KS   TRAINED SPOTTER

0635 PM     HAIL             2 E GARDEN CITY         37.98N 100.83W
07/11/2006  E1.75 INCH       FINNEY             KS   PUBLIC

0735 PM     HAIL             11 WSW INGALLS          37.77N 100.64W
07/11/2006  E1.00 INCH       GRAY               KS   PUBLIC

&&

26

The radar

The Dodge City radar (KDDC), 63 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 heavy rain. Local standard time, as filed.

Hail, Pawnee

When
July 12, 2:01 PM CST
Where
Pawnee County, 2 mi NW of Burdett
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.217, -99.550

Hail, Ellis

When
July 12, 2:37 PM CST
Where
Ellis County, 2 mi SE of Catharine
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.917, -99.183

Hail, Ellis

When
July 12, 2:38 PM CST
Where
Ellis County, 3 mi S of Catharine
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.883, -99.217

Hail, Ellis

When
July 12, 3:00 PM CST
Where
Ellis County, 1 mi SW of Victoria
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -99.167

Hail, Ellis

When
July 12, 3:00 PM CST
Where
Ellis County, Victoria
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -99.150

Hail, Ellis

When
July 12, 3:25 PM CST
Where
Ellis County, 4 mi E of Victoria
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.850, -99.083

Hail, Ellis

When
July 12, 3:40 PM CST
Where
Ellis County, 6 mi SE of Victoria
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.783, -99.067

Heavy Rain, Ellis

When
July 12, 4:30 PM CST
Where
Ellis County, Victoria
Reported by
LAW ENFORCEMENT
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Four inches of rain fell with minor flooding problems were reported. There was widespread three to five inch reports received all across east central Ellis county, including the Walker area.

Hail, Pawnee

When
July 12, 4:50 PM CST
Where
Pawnee County, 4 mi N of Rozel
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -99.400

Hail, Rush

When
July 12, 5:05 PM CST
Where
Rush County, 1 mi S of Rush Center
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.450, -99.300

Hail, Rush

When
July 12, 5:09 PM CST
Where
Rush County, Rush Center
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -99.300

Hail, Pawnee

When
July 12, 5:30 PM CST
Where
Pawnee County, 7 mi NNE of Rozel
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.300, -99.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526749, 5526750, 5526751, 5526752, 5526753, 5526754, 5526755, 5526756, 5526757, 5526758, 5526759, 5526760.